Washington to pause use of Johnson & Johnson vaccine over ‘very rare side effect’
The Washington State Department of Health announced Tuesday that it will be following guidance from the U.S. Food and Drug Administration and Centers for Disease Control and Prevention and pause its use of the single-dose Johnson & Johnson COVID-19 vaccine.
In a joint statement Tuesday, the CDC and FDA said they were investigating clots in six women that occurred 6 to 13 days after vaccination. More than 6.8 million doses of the J&J vaccine have been administered in the United States, the vast majority with no or mild side effects.
Washington Secretary of Health Dr. Umair Shah addressed the pause during a Tuesday morning press conference, emphasizing that the state is taking action “out of extreme caution, and based on the appearance of a very rare side effect.”
“It is less than a one in a million chance of this side effect based on the information we have,” he noted.
State epidemiologist Dr. Scott Lindquist provided some added context, noting that one in 10,000 people experience serious side effects for commonly prescribed antibiotics.
According to Dr. Shah, the women who experienced the clots after taking the Johnson & Johnson vaccine were between the ages of 18 and 48, and each had low blood platelet counts associated with a condition known as thrombocytopenia.
The pause will give the state’s federal partners time to “get information out to doctors and health care providers on how best to treat people” who experience the side effect.
“It should not take away from [the fact] these three vaccines we have are safe and effective,” Shah clarified. “This is rare in and of itself, and we want to make sure people continue to have confidence in vaccines, and recognize the importance of those vaccines.”
He expects the pause to last “a matter of days,” if not “maybe a week or a bit longer,” expressing confidence that it will indeed be temporary, and that distribution of the Johnson & Johnson vaccine will resume soon.
For those who have received the Johnson & Johnson vaccine within the last three weeks, symptoms to look out for include severe headaches, abdominal pain, and leg pain. If you experience those symptoms, you’re encouraged to contact your health care provider.
In the meantime, state officials will be communicating with federal partners “to understand what they are seeing and what their concerns are,” coordinate with local health care providers, and “then certainly communicate information to our community members.”
“We’re doing everything we can behind the scenes,” Dr. Shah said. “We want to make sure the most credible information is out there, and that we stay cautious as we move forward through this pause.”
“But we’re also confident this pause will be temporary,” he added.